Alert archive / Arizona / High Wind Watches in 2016

High Wind Watch 1, NWS Flagstaff, AZ

April 24, 2016Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind watch at Apr 24, 2016, 2:51 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 25, 2016, 9:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 24, 2016, 2:51 AM MST (09:51 UTC)
In effect from
Apr 25, 2016, 9:00 AM MST
Expired
Apr 24, 2016, 3:24 PM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3533 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS75 KFGZ 240951
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
251 AM MST SUN APR 24 2016

AZZ011-013-014-017-040-242200-
/O.NEW.KFGZ.HW.A.0001.160425T1600Z-160426T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...SHOW LOW...
GREER...PINETOP...DILKON...KYKOTSMOVI
251 AM MST SUN APR 24 2016

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING. 

* TIMING...WINDS WILL RAPIDLY INCREASE AFTER SUNRISE MONDAY WITH
  THE STRONGEST WINDS EXPECTED FROM LATE MORNING THROUGH THE EARLY
  EVENING.

* WINDS...SUSTAINED SOUTHWESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS
  OF 55 TO 65 MPH.

* IMPACTS...AREAS OF BLOWING DUST AND DANGEROUS CROSS WINDS WILL
  LEAD TO DIFFICULT DRIVING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT...WITH SUSTAINED WINDS GREATER THAN 40 MPH...OR
GUSTS GREATER THAN 58 MPH. MONITOR THE LATEST FORECASTS AND
WARNINGS FOR UPDATES ON THIS SITUATION. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
909 
WWUS75 KFGZ 242224
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 PM MST SUN APR 24 2016


AZZ011-013-014-017-040-251130-
/O.UPG.KFGZ.HW.A.0001.160425T1600Z-160426T0300Z/
/O.NEW.KFGZ.HW.W.0002.160425T1600Z-160426T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...WINDOW ROCK...GANADO...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...SHOW LOW...
GREER...PINETOP...DILKON...KYKOTSMOVI
324 PM MST SUN APR 24 2016

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 8 PM MST MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL RAPIDLY INCREASE AFTER SUNRISE MONDAY WITH
  THE STRONGEST WINDS EXPECTED FROM MID MORNING THROUGH THE EARLY
  EVENING.

* WINDS...SUSTAINED SOUTHWESTERLY WINDS FROM 30 TO 40 MPH WITH
  GUSTS FROM 55 TO 65 MPH.

* IMPACTS...AREAS OF BLOWING DUST AND DANGEROUS CROSS WINDS WILL
  LEAD TO DIFFICULT DRIVING CONDITIONS ESPECIALLY FOR HIGH PROFILE
  VEHICLES. WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING...WITH SUSTAINED WIND SPEEDS GREATER THAN 40 MPH OR
GUSTS GREATER THAN 58 MPH. ADDITIONAL WEATHER INFORMATION IS ON
THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ039-251130-
/O.NEW.KFGZ.HW.W.0002.160425T1600Z-160426T0300Z/
BLACK MESA AREA-
INCLUDING THE CITY OF...NAVAJO N.M.
324 PM MST SUN APR 24 2016

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 8 PM MST MONDAY. 

* TIMING...WINDS WILL RAPIDLY INCREASE AFTER SUNRISE MONDAY WITH
  THE STRONGEST WINDS EXPECTED FROM MID MORNING THROUGH THE EARLY
  EVENING.

* WINDS...SUSTAINED SOUTHWESTERLY WINDS FROM 30 TO 40 MPH WITH
  GUSTS FROM 55 TO 65 MPH.

* IMPACTS...DANGEROUS CROSS WINDS WILL LEAD TO DIFFICULT DRIVING
  CONDITIONS ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS
  STRONG CAN CAUSE PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING...WITH SUSTAINED WIND SPEEDS GREATER THAN 40 MPH OR
GUSTS GREATER THAN 58 MPH.  CONTINUE TO MONITOR THE LATEST
FORECASTS. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ009-010-012-015-016-251130-
/O.NEW.KFGZ.WI.Y.0009.160425T1600Z-160426T0300Z/
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...
CANYON DE CHELLY...CHINLE...KAYENTA...WUPATKI N.M....TUBA CITY...
FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...HAPPY JACK...
FOREST LAKES
324 PM MST SUN APR 24 2016

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 8 PM MST MONDAY. 

* TIMING...WINDS WILL RAPIDLY INCREASE AFTER SUNRISE MONDAY WITH
  THE STRONGEST WINDS EXPECTED FROM MID MORNING THROUGH THE EARLY
  EVENING.

* WINDS...SUSTAINED SOUTHWESTERLY WINDS FROM 25 TO 35 MPH WITH
  GUSTS FROM 45 TO 55 MPH.

* IMPACTS...AREAS OF BLOWING DUST AND STRONG WINDS WILL MAKE
  DRIVING DIFFICULT ON AREA ROADWAYS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. CONSIDER SECURING LOOSE
BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON
THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ004>008-018-037-038-251130-
/O.NEW.KFGZ.WI.Y.0009.160425T1600Z-160426T0300Z/
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...PAGE...
LEES FERRY...GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...
PRESCOTT...SELIGMAN...ASH FORK...PAYSON...STRAWBERRY...YOUNG...
COTTONWOOD...CAMP VERDE...CORDES JUNCTION...BAGDAD...SEDONA
324 PM MST SUN APR 24 2016

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 8 PM MST MONDAY. 

* TIMING...WINDS WILL RAPIDLY INCREASE AFTER SUNRISE MONDAY WITH 
  THE STRONGEST WINDS EXPECTED FROM LATE MORNING THROUGH THE 
  EARLY EVENING. 

* WINDS...SUSTAINED SOUTHWESTERLY WINDS FROM 20 TO 30 MPH WITH
  GUSTS FROM 35 TO 50 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT ON AREA
  ROADWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
RB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind watch went out at Apr 23, 8:42 PM MST, 6 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 8:42 PM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
842 PM MST SAT APR 23 2016

.SYNOPSIS...AN INCREASINGLY ACTIVE STORM TRACK WILL BRING
CONTINUED WINDY AND COLDER CONDITIONS TO THE AREA THROUGH MUCH OF
NEXT WEEK, WITH ANOTHER STRONG WIND EPISODE ON MONDAY. PERIODIC
CHANCES FOR RAIN AND HIGH ELEVATION SNOW SHOWERS ARE EXPECTED AS
WELL, WITH THE BEST CHANCES ON THURSDAY AND FRIDAY.

&&

.UPDATE...WIND SPEEDS CONTINUE TO DECREASE THIS EVENING AS THE
TROUGH AXIS HAS MOVED EAST INTO NEW MEXICO AND WEAKENING WEST TO
NORTHWEST FLOW MOVES INTO AZ. MOSTLY CLEAR SKIES EXPECTED
OVERNIGHT. NO FORECAST UPDATES NEEDED THIS EVENING.

&&

.PREV DISCUSSION /337 PM MST/... SUNDAY WILL BE BREEZY AND DRY
WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES. THE NEXT NOTABLE WIND
EVENT VISITS US ON MONDAY. NAEFS ENSEMBLE MEAN 700 MB WIND SPEEDS
ARE IN THE 35-45 KT RANGE, WHICH TRANSLATES TO A LARGE AREA OF
97TH PERCENTILE WIND SPEEDS OVER EASTERN AZ RELATIVE TO
CLIMATOLOGY FOR LATE APRIL. FOR NOW, HIGH-END WIND ADVISORY GUSTS
LOOK LIKELY WITH A HIGH WIND WARNING NOT BEING OUT OF THE
QUESTION. A FEW 50 KT 700 MB WINDS ARE SHOWING UP IN THE 12Z GFS
ON MONDAY AFTERNOON.

PRECIPITATION CHANCES ON MONDAY WILL BE GREATEST NORTH OF
INTERSTATE 40, WITH LIGHT AMOUNTS OF SNOW POSSIBLE ON THE KAIBAB
PLATEAU MONDAY EVENING. TEMPERATURES AROUND 10 DEGREES BELOW
AVERAGE ARE EXPECTED MONDAY, WITH COOL TEMPERATURES CONTINUING
INTO TUESDAY. EXPECT A BRIEF WARM-UP ON WEDNESDAY AS A SHORT-WAVE
RIDGE MOVES OVER NORTHERN ARIZONA.

THE GREATEST PRECIPITATION CHANCES THROUGHOUT THE COMING WEEK
OCCUR ON THURSDAY AND FRIDAY AS ANOTHER TROUGH MOVES INTO THE
SOUTHWESTERN U.S. EXPECT A RETURN TO BELOW AVERAGE TEMPERATURES
AND GUSTY SOUTHWEST WINDS. THOUGH AS IS TYPICAL PLENTY OF SPREAD
EXISTS BETWEEN INDIVIDUAL MODEL FORECASTS, THE GEFS ENSEMBLE MEAN
INDICATES PRECIPITATION CHANCES CONTINUING RIGHT ON INTO NEXT
SATURDAY WITH OVER 0.25" OF LIQUID POSSIBLE.

&&

.AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS ARE EXPECTED
THROUGHOUT THE NEXT TWENTY-FOUR HOURS. BREEZY SOUTHWEST WINDS
SUNDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...A PASSING LOW PRESSURE TROUGH WILL CAUSE STRONG
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES THAT WILL PRODUCE
NEAR CRITICAL FIRE WEATHER CONDITIONS MAINLY NORTH OF THE MOGOLLON
RIM THIS AFTERNOON. SUNDAY LIGHTER WINDS ARE FORECAST UNDER A BRIEF
HIGH PRESSURE RIDGE.

MONDAY THROUGH WEDNESDAY...LOW PRESSURE WILL AFFECT THE REGION
MONDAY AND TUESDAY. EXPECT COOLER TEMPERATURES AND A SLIGHT
CHANCE OF SHOWERS. THERE IS A POTENTIAL FOR VERY STRONG SOUTHWEST
WINDS MONDAY WITH NEAR CRITICAL FIRE WEATHER NORTH OF THE MOGOLLON
RIM. BREEZY TUESDAY THEN DECREASING WIND ON WEDNESDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS/AT
AVIATION...MCS
FIRE WEATHER...AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 23, 7:06 PM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
706 PM MST SAT APR 23 2016

AZZ004>018-037>040-240315-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
706 PM MST SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE STORM TRACK IS EXPECTED THE COMING WEEK WITH THE NEXT
AREA OF LOW PRESSURE ARRIVING MONDAY. VERY STRONG SOUTHWESTERLY
WINDS ARE EXPECTED MONDAY AFTERNOON AND EVENING...WITH WIDESPREAD
GUSTS OF 40-55 MPH. TYPICAL WIND PRONE LOCATIONS IN THE LITTLE
COLORADO RIVER VALLEY COULD SEE GUSTS UP TO 60 MPH.

BREEZY CONDITIONS ARE EXPECTED THURSDAY INTO FRIDAY AS ANOTHER
STORM SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:01 PM MSTRed Flag WarningFGZApache28 hr
Apr 24, 3:24 PM MSTHigh Wind WarningFGZApache, Coconino, Navajo29 hr
Apr 24, 3:24 PM MSTWind AdvisoryFGZApache, Coconino, Gila, Navajo, Yavapai29 hr

Nearby

High Wind Watches in Arizona, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.